Electrolyte disorders are common and can be very dangerous. Potassium is one of the most important electrolytes in the body. Most potassium is intracellular and the small amounts of extracellular potassium are usually tightly regulated. Disorders of potassium can lead to critical arrhythmias if not detected rapidly.
Signs of Hyperkalemia
Hyperkalemia (high potassium) makes the heart less excitable. Classic signs of hyperkalemia include tall, peaked T waves. It may also cause a widened QRS, prolonged PR interval and loss of the P waves. If you think of the ECG trace as a length of string, it is a bit like someone is ‘pulling up’ on the T waves, dragging everything towards the T wave.
Do the ECG signs correlate to the serum K?
People are traditionally taught that the signs of hyperkalemia develop in a predictable fashion reflecting the degree of hyperkalemia. Under this model, early hyperkalemia (K+>5.5) causes peaked T waves, worsening hyperkalemia (>6.5) causes P and PR changes, while severe hyperkalemia (>7 ) causes wide QRS, conduction blocks, bradycardia and sine waves and extreme hyperkalemia (>9) causes cardiac arrest.ref However, any ECG changes are dangerous and need urgent treatment. Some patients have ECG changes that do not correlate with the potassium level and they are still at risk of arrest.ref
Hyperkalemia can mimic other dangerous conditions
Hyperkalemia can cause so many different ECG changes that Dr Amal Mattu refers to it as the “syphilis of electrocardiography”.ref In particular, hyperkalemia can cause dramatic ST segment changes so that it mimics a STEMI.ref It is also possible to have both hyperkalemia and an acute infarct! You should be on the lookout for hyperkalemia in patients with renal failure, potassium supplements, potassium-sparing diuretics, ACE inhibitors, or any patient with a new bradycardia or AV block.ref Constant vigilance is required!
See also: Electrolytes
Can you add to the information on this page?
This ECG is from a woman in her 60s who presented from a nursing home with altered mental status, hypotension, hypoxia and bradycardia. This was the repeat ECG after placement of a transvenous pacemaker.
This ECG shows a very wide ventricular paced rhythm with widespread excessive discordant ST elevation. The cause was hyperkalemia.